Nebraska, 2009

Hail and Damaging Wind in Nebraska, June 23, 2009

June 23, 2009 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced some hail and strong winds over parts of the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced some hail and strong winds over parts of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 23, 2:11 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 2:11 PM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT TUE JUN 23 2009

.UPDATE...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE UNTIL 900 PM MDT.

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT TUE JUN 23 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY...
EXPECT ANOTHER ROUND OF THUNDERSTORMS TO INITIATE LATE THIS
AFTERNOON OVER FAR SE WY AND MOVE ACROSS THE NEB PANHANDLE THIS
EVENING IN RESPONSE TO DECENT INSTABILITY AND WEAK IMPULSE
TRACKING ACROSS THE AREA IN SW UPPER FLOW. LOOKS LIKE ACTIVITY
SHOULD BE A LITTLE MORE TO THE SE AS OPPOSED TO LAST NIGHTS
ACTIVITY. OTHERWISE A COUPLE QUITE WARM DAYS IN THE OFFING AS
UPPER HIGH SLIPS WESTWARD OVER THE SRN ROCKYS WEDS AND HOLDS THERE
THROUGH THURSDAY. RISING HEIGHTS WILL ALLOW TEMPS TO WARM WELL
INTO THE 80S OVER LOWER ELEVATIONS WITH 90S ACROSS THE PANHANDLE.
WARMING MID LEVEL TEMPS WILL ALSO TEND TO REDUCE CONVECTION
SOMEWHAT WEDS AND THURSDAY BUT ISOLATED ACTIVITY STILL EXPECTED
MAINLY OVER THE SRN CWA WHERE PROXIMITY TO THE MTNS WILL AID
DEVELOPMENT.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...SHOWERS AND
THUNDERSTORMS WILL LINGER THROUGH THE EARLY PART OF THURSDAY
NIGHT MAINLY OVER THE SOUTHERN NEBRASKA PANHANDLE. UPPER RIDGE
WILL FLATTEN SOMEWHAT ON FRIDAY AS A POTENT SHORTWAVE MOVES ACROSS
SOUTHERN CANADA...IN ADDITION TO A WEAK FEATURE MOVING ACROSS THE
CENTRAL ROCKIES. 12Z MODELS ARE SUGGESTING THAT A COLD FRONT
ASSOCIATED WITH THE SYSTEM IN CANADA WILL DROP SOUTH ACROSS THE
AREA DURING THE DAY FRIDAY...WITH LEESIDE CYCLOGENESIS OCCURRING
AHEAD OF THE BOUNDARY LATE IN THE DAY. THIS WILL SPARK OFF
AFTERNOON THUNDERSTORMS...SOME OF WHICH COULD BE STRONG. WILL SEE
TEMPERATURES COOL A FEW DEGREES BEHIND THE FRONT
SATURDAY...ALTHOUGH DONT THINK AS COOL AS WHAT THE MEX IS
SUGGESTING. GFS AND ECMWF STILL DIFFER SOMEWHAT ON THE TIMING OF
UPPER LOW EJECTING FROM THE CALIFORNIA COAST INTO THE CENTRAL
PLAINS OVER THE WEEKEND. GFS IS STILL CONSIDERABLY FASTER THAN THE
ECMWF...WITH THE GFS MOVING THE REMNANTS OF THE LOW CLEAR INTO THE
SE US BY MONDAY WHILE THE ECMWF HAS IT OVER THE CENTRAL PLAINS
STILL ON TUESDAY. EITHER WAY...WILL REMAIN UNDER THE INFLUENCE OF
A FLAT RIDGE THROUGH THE BEGINNING PART OF THE WEEK WITH AT LEAST
A SLIGHT CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AS UPPER LEVEL
FEATURES MOVE ATOP THE RIDGE AND OVER THE AREA EACH DAY.

AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH WEDNESDAY
OUTSIDE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING WHERE PERIODS OF MVFR CONDITIONS LIKELY DUE TO LOWERED
CIGS/VSBYS.

FIRE WEATHER...NO CONCERNS AT THIS TIME WITH WX CONDITIONS ABOVE
CRITICAL THRESHOLDS OVERALL AND FUELS GREEN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM...RJM
Hazardous weather outlook, Jun 23, 2:08 PM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT TUE JUN 23 2009

NEZ001>003-019>021-054-055-WYZ059>070-242115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
308 PM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER FAR SOUTHEAST WYOMING THEN MOVE EAST ACROSS THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND EVENING. SUFFICIENT MOISTURE
AND INSTABILITY EXISTS FOR SOME OF THESE STORMS TO BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT FOR EXTREME
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY THROUGH SATURDAY. MORE SETTLED WEATHER CONDITIONS WILL
MOVE IN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON
THROUGH THIS EVENING ALONG AND EAST OF THE LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 23, 5:50 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MDT TUE JUN 23 2009

NEZ001-003-019-021-240145-
BOX BUTTE-MORRILL-SCOTTS BLUFF-SIOUX-
650 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTTS BLUFF...
NORTHWESTERN MORRILL...SOUTHEASTERN SIOUX AND SOUTHWESTERN BOX BUTTE
COUNTIES UNTIL 745 PM MDT...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RATTLESNAKE HILL...OR 11 MILES NORTH OF
SCOTTSBLUFF...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

THE STORM WILL MOVE ACROSS HIGHWAY 71 NEAR LAKE ALICE THROUGH 715 PM
MDT.

PEOPLE IN BOX BUTTE...MORRILL...SCOTTS BLUFF AND SIOUX COUNTIES...
INCLUDING THE CITIES OF RATTLESNAKE HILL AND LAKE ALICE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT.

RUBIN
Special weather statement, Jun 23, 5:55 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
655 PM MDT TUE JUN 23 2009

NEZ001-003-019-021-240145-
BOX BUTTE-MORRILL-SCOTTS BLUFF-SIOUX-
655 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTTS BLUFF...
NORTHWESTERN MORRILL...SOUTHEASTERN SIOUX AND SOUTHWESTERN BOX BUTTE
COUNTIES UNTIL 745 PM MDT...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RATTLESNAKE HILL...OR 11 MILES NORTH OF
SCOTTSBLUFF...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

THE STORM WILL MOVE ACROSS HIGHWAY 71 NEAR LAKE ALICE THROUGH 715 PM
MDT.

PEOPLE IN BOX BUTTE...MORRILL...SCOTTS BLUFF AND SIOUX
COUNTIES...INCLUDING THE RATTLESNAKE HILL AND LAKE ALICE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT.

RUBIN
Special weather statement, Jun 23, 6:41 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
741 PM MDT TUE JUN 23 2009

NEZ003-021-240245-
BOX BUTTE-MORRILL-
741 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE AND
NORTHWESTERN MORRILL COUNTIES UNTIL 845 PM MDT...

AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
HEMINGFORD TO KILPATRICK LAKE TO PERRIN...MOVING EAST AT 20 MPH.

SMALL HAIL TO PENNY SIZE...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  PERRIN BY 750 PM MDT.
  ANGORA BY 805 PM MDT.
  BEREA BY 810 PM MDT.
  BONNER BY 815 PM MDT.
  BRONCO LAKE BY 825 PM MDT.
  ALLIANCE BY 830 PM MDT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT.

RUBIN
Special weather statement, Jun 23, 7:07 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
807 PM MDT TUE JUN 23 2009

NEZ020-054-055-240300-
BANNER-CHEYENNE-KIMBALL-
807 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL...NORTHWESTERN
CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 900 PM MDT...

AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POTTER TO OLIVER
RESERVOIR...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...HEAVY RAINFALL UP TO ONE INCH PER HOUR...AND WINDS TO
55 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  OLIVER RESERVOIR AND KIMBALL BY 810 PM MDT.
  BENNETT RESERVOIR BY 825 PM MDT.

I-80 EXIT 29...I-80 EXIT 38 AND BUSHNELL ARE ALSO IN THE PATH OF
THESE STORMS.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 7 AND
41.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT.

RUBIN
Special weather statement, Jun 23, 7:11 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
811 PM MDT TUE JUN 23 2009

WYZ069-070-240315-
CHEYENNE FOOTHILLS-PINE BLUFFS-
811 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
915 PM MDT...

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEREFORD...OR 26 MILES SOUTHEAST OF
CHEYENNE...MOVING NORTH AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CARPENTER BY 820 PM MDT.
  BURNS BY 840 PM MDT.

I-80 EXIT 386 IS ALSO IN THE PATH OF THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 380 AND
396.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT.

RUBIN
Special weather statement, Jun 23, 7:18 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
818 PM MDT TUE JUN 23 2009

NEZ003-240315-
BOX BUTTE-
818 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY
UNTIL 915 PM MDT...

AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRONCO LAKE...OR 5 MILES WEST OF ALLIANCE...
MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BRONCO LAKE BY 830 PM MDT.
  ALLIANCE BY 825 PM MDT.
  ALLIANCE AIRPORT BY 835 PM MDT.

RUBIN

The radar

The Cheyenne radar (KCYS), 185 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Box Butte

When
June 23, 7:19 PM MST
Where
Box Butte County, 5 mi W of Alliance
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.978

Thunderstorm Wind, Cheyenne

When
June 23, 7:30 PM MST
Where
Cheyenne County, 16 mi ESE of Sidney
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.061, -102.696

Winds caused damage to a tin windbreak for cattle, blowing it about 300 yards.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167493, 167496.